ADVERTISEMENT

Q. Can taking antiretrovirals cause belly fat?

Answered by
Dr. Ravinder Kaur Sachdeva
and medically reviewed by Dr. Divya Banu M
This is a premium question & answer published on Jul 16, 2019

Hello doctor,

I am HIV negative and have been taking Truvada and Tivicay now for exactly one month but have stopped. I am pretty regular at the gym and maintain a consistent weight of about 146 to 149. Over the past month, I have gained about 5 lbs. At times my stomach looks pregnant and it is always relatively flat. Most of the weight is belly fat. Is there some correlation with the Truvada or Tivicay regimen? Is it temporary or permanent?

#

Hi,

Welcome to icliniq.com.

I wanted to ask you whether you had taken Truvada and Tivicay as post-exposure prophylaxis? Belly fat changes which you have developed is one of the side-effect of antiretrovirals which you had taken. The mechanism underlying is not known. As you are not taking medicines now, it is expected to improve.

Regular exercise and dietary changes will help you. Also, get your blood pressure, fasting blood sugar and lipid profile done.


The Probable causes:

ARV- Dolutegravir.

Investigations to be done:

FBS, lipid profile.

Probable diagnosis:

ARV toxicity.

Treatment plan:

Continue ARV as prescribed.

Preventive measures:

Regular exercise, diet changes.

Thank you doctor,

I did take the medicine for only a precautionary measure of post-exposure but I am HIV negative. So that part is fine. I did have an abdominal CT scan and everything is fine but my stomach is still big. Anything else I should do as my stomach has never been like this. Thank you very much.

#

Hi,

Welcome back to icliniq.com.

If you are not HIV infected, the one month exposure of drugs could not attribute to fat redistribution. If there is sudden body disfigurement, you need to go for general physical examination by a clinician for a decision for appropriate test. It may or may not be lipodystrophy alone​.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
What are the side effects of taking post-exposure prophylaxis?

.. through your post. I understand it is a difficult situation. However, because the PEP (post-exposure prophylaxis) is time-dependent. So, I suggest the first thing you should do would be to start PEP right away as it may not be helpful after 72 hou...   Read full

Exercises to Reduce Belly Fat for Females

In such cases, we can perform basic exercises at home to stay healthy and fit ... Following are specific exercises to reduce belly fat for females ...   Read full

Should the HIV medicines be changed after taking them for 11 years?

.. the treatment guidelines, if a person is stable on the antiretroviral regimen, there is improving and stable CD4 cell count with HIV (human immunodeficiency virus) viral load undetectable, then there is no need to change the regimen or the drug c...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


The New COVID Variant From South Africa (Omicron)
The World Health Organisation has enlisted Omicron to be a variant of concern. Just scroll down the article to know abou...  Read more»
Managing Diabetes During Festive Season
All the festivals are indirectly a danger sign for diabetic patients. Read this article to know more about how to handle...  Read more»
What You Should Eat and Drink for A Healthy Life!!
Food is essential for our survival, and what we eat definitely impacts our health. We can easily reduce the risk of many...  Read more»

Ask your health query to a doctor online?

Ask a HIV AIDS Specialist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.